Kansas, 2005Tornadoes and Hail in Kansas, April 10, 2005
April 10, 2005 · NWS DDC · 29 events in 8 counties and zones
17 hail, 12 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 10, 2:24 AM CST, 10 hours 36 minutes earlier.
Area forecast discussion, Apr 10, 2:24 AM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT SUN APR 10 2005
.DISCUSSION...
DAYS 1-2...
MAIN CONCERN IS PRECIPITATION TODAY AND TONIGHT.
NOW THAT THE STRONG DIGGING JET ON THE WEST SIDE OF THE APPROACHING
SYNOPTIC SCALE SYSTEM HAS MADE LANDFALL, THE NCEP MODELS FINALLY
HAVE A GRASP ON IT. THEY NOW LOOK VERY MUCH LIKE WHAT THE ECMWF HAD
BEEN ADVERTISING FOR DAYS IN BRINGING THE LOW OUT ALMOST DIRECTLY
OVER TOP OF DDC. THE ETA NOW LOOKS AS GOOD AS ANY MODEL FOR THE NEAR
TERM AND WILL GENERALLY USE IT.
IN THE DIAGNOSTICS THE SYNOPTIC SCALE SYSTEM INDICATES AN OCCLUDED
FRONT FROM CENTRAL COLORADO SOUTH INTO THE PANHANDLES WITH AN
OCCLUSION TRIPLE POINT JUST WEST OF AMA, COLD FRONT SOUTHWESTWARD
INTO FAR WEST TX (COLD AIR NOW POURING OVER GUADALUPE PASS) AND A
WARM FRONT ALMOST DUE SOUTH NEAR SJT AND THENCE SOUTH INTO THE
WESTERN GOM. DEEP MOISTURE IS MOVING NORTHWARD ALONG THE EAST SIDE
OF THE WARM FRONT AND ELEVATED CONVECTION IS FIRING NEAR THE POINT
OF OCCLUSION AND RIDING THE LOW LEVEL JET AND MID LEVEL STEERING
FLOW NORTHEAST INTO MY EASTERN COUNTIES.
AS THE UPPER SYSTEM EJECTS TODAY, WE SHOULD SEE A NEW OCCLUSION FORM
AS THE SURFACE WAVE DEEPENS RAPIDLY AND MOVES NORTHEAST INTO THE
FORECAST AREA BY 00Z. MEANWHILE THE OLD FRONT BECOMES INVOLVED WITH
THE NORTHWEST QUADRANT OF THE CYCLONE SO THAT WE SHOULD SEE BEST
CHANCES OF PRECIPITATION NORTH AND WEST OF THE CWA TONIGHT. AS THE
NEW OCCLUSION DEVELOPS, AND BY THIS AFTERNOON WHEN HEATING IN THE
WARM SECTOR MAXIMIZES AND LOW LEVEL MOISTURE ARRIVES FROM TEXAS
THERE COULD WELL BE A BRIEF PERIOD WHEN MY SOUTHEAST COUNTIES
EXPERIENCE SOME SEVERE CONVECTION ALONG THE RAPIDLY MOVING NEW
OCCLUSION. CERTAINLY SHEAR WONT BE A PROBLEM AND FROM THE MODELS
CAPE UP TO AS MUCH AS 1000 J/KG IS POSSIBLE IN SOUTH CENTRAL
KANSAS.
THEREAFTER THE SYNOPTIC SCALE SYSTEM SHOULD WALLOW ON OFF TO THE
EAST TONIGHT AND MONDAY ENDING THE PRECIPITATION CHANCES.
AS TO TEMPERATURES, ONLY SOME MINOR ADJUSTMENTS TO THE GOING GRIDS
WERE NECESSARY. ALL IN ALL THE PREVIOUS SHIFT LEFT A PRETTY
REASONABLE SET OF GRIDS.
DAYS 3-7...
THE ONLY CHANGE WAS TO ADJUST MAX TEMPS UPWARD ABOUT 5 DEGREES OR SO
FOR WED-SAT TIME FRAME AS UPPER HEIGHTS RISE OVER THE CENTRAL
PLAINS, ALONG WITH PERSISTENT LEE TROUGHING. ISOLATED THUNDERSTORMS
ARE NOT OUT OF THE QUESTION BY LATE WEEK AS GULF MOISTURE RETURNS TO
THE PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 65 40 58 37 / 30 40 20 00
GCK 60 35 51 35 / 40 50 20 00
EHA 60 33 55 35 / 40 60 30 00
LBL 63 37 56 37 / 20 20 20 00
HYS 65 44 54 38 / 60 60 20 00
P28 70 49 65 43 / 30 50 00 00
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&
JOHNSON/FINCH
Hazardous weather outlook, Apr 10, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT SUN APR 10 2005
KSZ030-031-043>046-061>066-074>081-084>090-111000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1200 PM CDT (1100 AM MDT) SUN APR 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN
PLAINS LATE TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH CLOUDS
DISSIPATE DURING THE EARLY AFTERNOON HOURS, THERE COULD BE SOME
DECENT INSTABILITY EAST OF A COLDWATER TO DODGE CITY TO DIGHTON
LINE. THIS COULD ALLOW SOME THUNDERSTORMS TO FORM ALONG A WEAK
FRONTAL BOUNDARY BY LATE AFTERNOON AND QUICKLY MOVE OFF TO THE
NORTHEAST. WITH RAPIDLY CHANGING WINDS ALOFT, THERE IS A CHANCE
THAT SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT WITH
THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS THOUGH A TORNADO
CANNOT BE RULED OUT. ANY STORMS THAT DO FORM SHOULD GET GOING BY
AROUND 4 PM CDT AND MOVE OUT OF THE AREA BY 10 PM CDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWER AND THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AS A NEW
DISTURBANCE MOVES THROUGH THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON, MAINLY NORTH
AND EAST OF A COLDWATER TO DODGE CITY TO DIGHTON LINE.
RITTERLING
In the hours before
Special weather statement, Apr 10, 12:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT SUN APR 10 2005
KSZ030-031-043>046-062>066-077>081-088>090-110100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KEARNY-
KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
149 PM CDT SUN APR 10 2005
...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN
THE WATCH.
IN KANSAS: BARBER, CLARK, COMANCHE, EDWARDS, ELLIS, FINNEY, FORD,
GRAY, HODGEMAN, KEARNY, KIOWA, LANE, NESS, PAWNEE, PRATT, RUSH,
SCOTT, STAFFORD, AND TREGO.
TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
26
Tornado, Scott
- When
- April 10, 1:00 PM CST to 1:02 PM CST
- Where
- Scott County, 6 mi W of Scott City
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.017
This was a multiple vortex tornado that did not strike anything.
Tornado, Scott
- When
- April 10, 1:25 PM CST to 1:26 PM CST
- Where
- Scott County, 1 mi N of Scott State Park
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.700, -100.917
Contact was made with the ground for just a minute.
Hail, Trego
- When
- April 10, 2:53 PM CST
- Where
- Trego County, 21 mi SSW of Wakeeney
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.733, -100.033
Hail, Trego
- When
- April 10, 3:08 PM CST
- Where
- Trego County, 5 mi S of Cedar Bluff Res
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.717, -99.800
Hail, Ness
- When
- April 10, 3:11 PM CST
- Where
- Ness County, 3 mi NW of Brownell
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -99.767
Hail, Trego
- When
- April 10, 3:20 PM CST
- Where
- Trego County, 1 mi S of Cedar Bluff Res
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.767, -99.800
Tornado, Trego
- When
- April 10, 3:35 PM CST to 3:36 PM CST
- Where
- Trego County, 4 mi SW of Wakeeney
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 125 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -99.933
Tornado, Trego
- When
- April 10, 3:35 PM CST to 3:49 PM CST
- Where
- Trego County, 11 mi SE of Trego Center
- Rating
- F0
- Path length
- 6.7 mi
- Path width
- 150 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.767, -99.750
Early on this tornado had a small area of contact with the earth, passing across Cedar Bluff Reservoir but did eventually become bigger and appeared to be much stronger north of the lake. It did not strike anything directly.
Tornado, Trego
- When
- April 10, 3:37 PM CST to 3:48 PM CST
- Where
- Trego County, 2 mi WSW of Wakeeney
- Rating
- F1
- Path length
- 6.2 mi
- Path width
- 200 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -99.917
This tornado appeard to be very strong but only did F1 damage to a barn that did not take a direct hit.
Tornado, Trego
- When
- April 10, 3:50 PM CST to 3:53 PM CST
- Where
- Trego County, 2 mi NE of Collyer
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -100.083
This was small rope-like tornado.
Tornado, Trego
- When
- April 10, 3:56 PM CST to 4:10 PM CST
- Where
- Trego County, 6 mi S of Ogallah
- Rating
- F0
- Path length
- 6.5 mi
- Path width
- 400 yd
- Reported by
- STORM CHASER
- Coordinates
- 38.900, -99.733
This tornado grew quite large but did not high anything...it appeared to be very strong.
Tornado, Trego
- When
- April 10, 3:57 PM CST to 3:58 PM CST
- Where
- Trego County, 2 mi NE of Cedar Bluff Res
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 15 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.800, -99.767
This was small rope-like tornado.
Tornado, Trego
- When
- April 10, 3:57 PM CST to 3:59 PM CST
- Where
- Trego County, 4 mi SE of Wakeeney
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -99.833
This tornado did not high anything.
Hail, Trego
- When
- April 10, 3:58 PM CST
- Where
- Trego County, 1 mi E of Ogallah
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -99.717
The hail reduced visibility down to near zero!
Tornado, Trego
- When
- April 10, 4:04 PM CST to 4:13 PM CST
- Where
- Trego County, 2 mi SW of Ogallah
- Rating
- F0
- Path length
- 3.7 mi
- Path width
- 150 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -99.750
There was nothing to hit.
Hail, Stafford
- When
- April 10, 4:09 PM CST
- Where
- Stafford County, 9 mi SSE of Macksville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.850, -98.900
Hail, Rush
- When
- April 10, 4:14 PM CST
- Where
- Rush County, Bison
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -99.200
Hail, Rush
- When
- April 10, 4:15 PM CST
- Where
- Rush County, Liebenthal
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -99.317
Hail, Pratt
- When
- April 10, 4:35 PM CST
- Where
- Pratt County, Byers
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -98.867
Hail, Ellis
- When
- April 10, 4:50 PM CST
- Where
- Ellis County, 6 mi SSE of Victoria
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.767, -99.100
Tornado, Ellis
- When
- April 10, 4:53 PM CST to 4:59 PM CST
- Where
- Ellis County, 3 mi E of Hays
- Rating
- F0
- Path length
- 3.3 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 38.867, -99.267
Even though this tornado existed for six minutes and travelled over 3 miles, it never hit anything.
Hail, Ellis
- When
- April 10, 4:55 PM CST
- Where
- Ellis County, 4 mi NNE of Hays
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -99.283
Hail, Ellis
- When
- April 10, 4:55 PM CST
- Where
- Ellis County, 6 mi ESE of Victoria
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.817, -99.050
Tornado, Rush
- When
- April 10, 5:05 PM CST to 5:08 PM CST
- Where
- Rush County, 11 mi N of Otis
- Rating
- F1
- Path length
- 1.4 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.700, -99.050
There was some roof damage to a farm. A gooseneck trailer was lifted up and it's five foot tongue was driven completely into the ground. There was also some tree damage.
Hail, Stafford
- When
- April 10, 5:09 PM CST
- Where
- Stafford County, 2 mi E of Dillwyn
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -98.800
Hail, Stafford
- When
- April 10, 5:41 PM CST
- Where
- Stafford County, 8 mi N of Hudson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -98.667
Hail, Pratt
- When
- April 10, 6:19 PM CST
- Where
- Pratt County, 1 mi S of Preston
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -98.550
The hail completely covered the ground and the highway.
Hail, Barber
- When
- April 10, 6:20 PM CST
- Where
- Barber County, Medicine Lodge
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -98.583
Hail, Barber
- When
- April 10, 8:28 PM CST
- Where
- Barber County, Sharon
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.250, -98.433
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, April 10 to 11, 2005$358,000 · F1 · 15 events
- Tornadoes and Hail in Kansas, April 10, 2005$75,000 · F1 · 18 events
- Damaging Wind in South Dakota, April 10, 2005$500,000 · 78 kt wind · 1 event
- Damaging Wind in South Dakota, April 10, 2005$250,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Texas, April 10 to 11, 2005$78,000 · 2.75 in hail · 21 events
- Damaging Wind in South Dakota, April 10, 2005$150,000 · 78 kt wind · 1 event
- Damaging Wind in South Dakota, April 10, 2005$70,000 · 69 kt wind · 1 event
- Damaging Wind in South Dakota, April 10, 2005$50,000 · 69 kt wind · 1 event
- Tornadoes and Hail in Kansas, April 10, 2005$2,000 · F1 · 7 events
- Blizzard in Colorado, April 10, 200518 events
- Winter Storm in Colorado, April 10 to 11, 200511 events
- Damaging Wind in South Dakota, April 10, 20051 injured · $10,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446714, 5446715, 5446716, 5446717, 5446718, 5446719, 5446720, 5446722, 5446721, 5446723, 5446724, 5446725, 5446726, 5446815, 5446816, 5446817, 5446818, 5446819, 5446820, 5446821, 5446822, 5446823, 5446824, 5446825, 5446826, 5446827, 5446828, 5446829, 5446830.